I'm experiencing Heartburn after a tummy tuck. Is this common?

It mainly hurts when I lay down. when I eat, it feels like the food is scratching all the way down and then gets stuck. Not sure if it's related but I have a hard lump on the right side of what feels like my muscle.

Doctor Answers 4

Heartburn following Tummy Tuck

It is very common to have heartburn following a tummy tuck, especially in the months immediately following the procedure.  When the muscles are tightened it increases the pressure in the abdominal cavity which can sometimes lead to heartburn like symptoms.  The swelling following surgery can further increase this pressure also leading to heartburn.  If this is the case, you should wait until the muscles relax and the swelling goes down before you notice a change in symptoms.  Over the counter heartburn treatments such as Prilosec or Tums have also been shown to be effective.  If it continues to be a problem or if you have symptoms other than heartburn consult your surgeon for further advice.  

Heartburn after tummy tuck

This is not an uncommon adverse sequela to the increasing intra-abdominal pressure from the muscle repair of a tummy tuck. If your gastro esophageal junction was very close to the opening in the diaphragm to begin with, the increased pressure of closing of the weakness in the front of the abdomen can push this valve into the chest where it is less competent and therefore leaky. This will result in heartburn. Usually this gets better on its own so in the meantime antacids and acid blocking pills will be most helpful. Should not get better in a few months, I would recommend that you consult with a G.I. Dr. Best of luck.

Marc J. Salzman, MD, FACS
Louisville Plastic Surgeon
4.7 out of 5 stars 44 reviews

Heartburn after a tummy tuck. Is this common?

Thanks for your question. In tummy tuck tightening of the abdominal wall leads to increased intra abdominal pressure. In some cases this can indeed lead to reflux. In most patients I recommend over the counter medications such as zantac or prilosec. These types of medications decrease the amount of acid the stomach produces. Even after muscle tighten the stomach relaxes to a new equilibrium and as this occurs the symptoms will usually resolve.  Make your PS aware and see what reginem your PS recommends to be safe. Further evaluation could be warranted if the symptoms persist. 

Best wishes.

Adam Tattelbaum, MD
Washington DC Plastic Surgeon
5.0 out of 5 stars 90 reviews

You might also like...

Heartburn and tummy tuck

Hello 

Thank you for your question. It is not uncommon to experience heartburn due to the foods we eat. Try not lay down after you eat, and sit upright few hours after your meals.  

Best regards  

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.